Iowa, 2020Flash Flood in Iowa, May 28, 2020
May 28, 2020 · NWS DVN · 1 event in 1 county or zone
A persistent band of moderate to heavy rain fell across Iowa, northeast Missouri, and northern Illinois the afternoon and early evening of May 28th. This band of rain brought some flash flooding to locations near Independence, Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent band of moderate to heavy rain fell across Iowa, northeast Missouri, and northern Illinois the afternoon and early evening of May 28th. This band of rain brought some flash flooding to locations near Independence, Iowa.
In Illinois, stationary thunderstorms formed over the De Pue area, quickly dropped several inches of rain, and causing a significant flash flood in the small town of De Pue, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 5:18 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, May 28, 5:18 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
618 AM CDT Thu May 28 2020
...12Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 335 AM CDT Thu May 28 2020
Mild temperatures continue early this morning, with readings in the
upper 60s and lower 70s. Dewpoints were slightly higher than in
the previous 24 hrs and were in the upper 60s to low 70s.
06z MSAS surface analysis shows a weak low over central IA, with a
boundary extending northeast into southeast MN and south into
central MO. Dewpoints have been pooling ahead of the front in our
area. Morning water vapor imagery shows the cutoff low across the
south hasn't moved much and is now near the OK/AR border. Radar
imagery showed an area of showers moving northwest from northwest IL
into WI and southeast MN.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 335 AM CDT Thu May 28 2020
Key Messages:
1. A flash flood watch has been issued for portions of the area
until 00z Friday. Heavy stratiform rain with embedded thunder will
bring a risk for flash flooding.
2. Cooler today with widespread rain impacting many hometowns.
Clearing skies and near seasonable temperatures overnight tonight.
Discussion:
Latest 00z guidance has come in wetter for today and with a better
synoptic forcing setup have opted to issue a flash flood watch
for areas west of a Dubuque county to Scotland county line. With
the 00z sounding from last night already showing PWs in the 94th
percentile or 178% of normal and more mid level moisture advecting
into the area, heavy rain is a sure thing today. Flash flood
guidance values are in the 1.5"/hr or 2"/3hr range for areas that
have seen rain in the past 3 days. 00z HREF and several CAMs
suggest that 2-3" rain in three hours is possible with this moist
environment and WPC has much of the area in a slight risk for
excessive rainfall today. Do not anticipate much thunder with tall
skinny CAPE profiles and weak mid level lapse rates and thus
widespread heavy rain showers with some embedded thunder is
expected. Better synoptic support with upper level divergence and
low/mid level convergence will bring more widespread rain today as
opposed to previous days. Model consensus has the weak cold front
just east of the MS RVR by 00z Friday with precipitation ending
from west to east during the evening.
Highs will be a challenge today with the clouds and rain. Have
lowered highs some more over the west where rain will be the
heaviest.
Tonight: Clearing skies and lower dewpoints will allow temperatures
to drop into the low to mid 50s. Northwest winds 5-10 mph overnight
should prevent any fog development.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 335 AM CDT Thu May 28 2020
Key Messages:
1) Generally dry and pleasant through the weekend.
2) Warm-up next week with above normal temperatures.
Forecast details...
Friday-Sunday
Breezy NW winds and influx of cooler, drier air will make for a
notable and refreshing change on Friday from the recent stretch of
summer-like warmth and humid conditions. The pleasant temperatures
(near to slightly below normal) and lower humidity levels will
stick around through the weekend, as high pressure builds down
across the Upper Midwest and Great Lakes. A potential small
fly in the ointment is a low potential for some light showers
this weekend, mainly across far southeast Iowa and northeast
Missouri with proximity to mid level theta-e gradient and shortwave
energy shuttled down in northwest flow. More probable is just
some increase in clouds and perhaps sprinkles, with ridging and
dry air influx largely a deterrent against measurable rain prospects.
Monday-Wednesday
Early in the week will bring some return flow/warm advection shower
chances on the backside of the departing high. Models trending
toward a tighter pressure gradient and stronger SSW low level
flow on Monday, and will need to be monitored as this would
boost mixing heights and potentially necessitate a boost to the
going high temperature forecast as well (thermally supportive
of widespread upper 70s/lower 80s), though clouds/precipitation
dependent. Temperatures then look to remain above normal into
the middle of next week. The mid to late week time period does
offer considerable uncertainty, with two different scenarios...
1) active mid to late week with stalled boundary and rounds of
showers and storms (supported by GFS and ECM ensembles), or
2) transient rain chances tied to a frontal boundary mid week
then cooler and drier late week (supported by ECM deterministic
and GEFS). Due to the uncertainty no changes were made to the
NBM, which is toward the idea of an active stretch, with daily rain
chances mid to late week and seasonable temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 613 AM CDT Thu May 28 2020
Patchy shallow dense fog with LIFR/VLIFR conditions will lift
over the next 1-2 hrs. In general, MVFR to IFR conditions look
to prevail today with periods of rain/showers and isolated storms
before a cold front moves through by late afternoon and evening
bringing an end to the rain. Winds will shift to the northwest
with the passage of the front, ushering in drier air leading to
an improvement to VFR.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through this evening for Benton-Buchanan-Cedar-
Delaware-Dubuque-Henry IA-Iowa-Jefferson-Johnson-Jones-
Keokuk-Linn-Van Buren-Washington.
IL...NONE.
MO...Flash Flood Watch through this evening for Scotland.
&&
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...McClure
AVIATION...McClureHazardous weather outlook, May 28, 2:55 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Thu May 28 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Thu May 28 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Slow moving storms with embedded thunder will bring heavy
downpours today, with rain rates between 1 and 2 inches per hour
possible. This may result in flash flooding of low lying or poor
drainage areas. Please refer to the Flash Flood Watch for more
information.
The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall greater than 1 inch, and any flooding
would be appreciated.
In the hours before
Special weather statement, May 28, 5:11 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
611 AM CDT Thu May 28 2020
IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-
281215-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Jefferson-Henry IA-Van Buren-Lee-Scotland-Clark-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, Washington,
Fairfield, Mount Pleasant, Keosauqua, Fort Madison, Memphis,
and Kahoka
611 AM CDT Thu May 28 2020
...Patchy Dense Fog Early This Morning...
Web and traffic cameras, and observational data show patches of
shallow, dense fog across portions of eastern Iowa and far
northeast Missouri. Visibilities may be reduced to one quarter
mile or less for brief periods of time. If driving remain alert
for rapid, sudden changes in visibility over short distances. The
fog should lift or dissipate within the next hour or two.
Local storm report, May 28, 8:12 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN INDEPENDENCE 42.47N 91.89W
05/28/2020 M2.05 INCH BUCHANAN IA TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT. TORRENTIAL RAIN
CURRENTLY FALLING. SOME PONDING OF WATER ON
STREETS.
&&
HAASELocal storm report, May 28, 8:31 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 AM HEAVY RAIN 1 N INDEPENDENCE 42.48N 91.89W
05/28/2020 E3.00 INCH BUCHANAN IA TRAINED SPOTTER
OVER 3 INCHES TOTAL AND OVER 1 INCH IN THE
LAST 30 MINUTES.
&&Flash Flood, Buchanan
- When
- May 28, 8:32 AM CST to 11:00 AM CST
- Where
- Buchanan County, 4.76 mi S of Jesup to 2.43 mi NNE of Fairbank
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.411, -92.051
Water was over the road at U.S. 150 and 150th Street, and U.S. 150 and 140th Street. Hunter Creek is well out of its banks by Jamestown Ave and Otterville Blvd. Rural flooding was reported as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 28, 20203 deaths · 1 event
- Lightning Strikes and Heavy Rain in Florida, May 28, 20201 death · 2 injured · $35,000 · 6 events
- Rip Current in California, May 28, 20201 death · 1 event
- Flash Flooding and Damaging Winds in North Carolina, May 28, 2020$5.0 million · 50 kt wind · 7 events
- Flash Flood in Michigan, May 28, 2020$310,000 · 1 event
- Tornadoes and Flash Flood in Illinois, May 28, 2020$25,000 · 52 kt wind · 5 events
- Tornado in Oklahoma, May 28, 2020$20,000 · EF0 · 1 event
- Flash Flooding and Flood in West Virginia, May 28, 2020$16,000 · 4 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 28, 202060 kt wind · 13 events
- Hail and Damaging Wind in Missouri, May 28, 2020$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, May 28, 20202 in hail · 10 events
- Excessive Heat in Arizona, May 28 to 31, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892933.